MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK HINGE TOTAL KNEE SYSTEM; FIXED TIBIAL INSERT SIZE 3/14MM

MEDACTA INTERNATIONAL SA GMK HINGE TOTAL KNEE SYSTEM; FIXED TIBIAL INSERT SIZE 3/14MM
Catalog Number 02.09.0314H
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hyperextension (4523)
Date of Event 11/20/2024
Type of Reportable Event Serious Injury
Event or Problem Description
About 8 months after the primary surgery (primary gmk-hinge), during a follow-up visit, x-rays were taken and a hyperextension of about 12 degrees was observed.Patient is uncomfortable and unable to walk properly.He will need a revision surgery.Additional info: myknee case code: (b)(4).Myknee block was utilized for the tibial resection but not for the femur.
 
Additional Manufacturer Narrative
Batch review performed on 6 february 2025: lot 2103079: (b)(4) items manufactured and released on 05/05/2021.Expiration date: 22/04/2026.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Additional implants involved; batch review performed on 6 february 2025: gmk-hinge 02.09.2603r femoral component size 3 r (k130299) lot 2214183: (b)(4) items manufactured and released on 26/10/2022.Expiration date: 05/10/2027.No anomalies found related to the problem.To date, all items of the same lot have been sold with one similar reported event during the period of review.Gmk-hinge 02.09.4003r fixed tibial tray size 3 r (k130299) lot 2304616: (b)(4) items manufactured and released on 25/07/2023.Expiration date: 08/07/2028.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medical affairs director: about 8 months after receiving a constrained total knee system as a primary implant, the patient is generally unhappy.The surgeon reports a 12° hyperextension that appears to be the main cause for the patient's complaint, according to our interpretation of the report.We have reservations about the correct reading of the single radiograph that was shared with us: while the tibia axis seems more or less coincident with the axis of the prosthetic stem, this is not the case for the femoral axis, at least from the partial image that we received.Hence, the actual hyperextension is less than 12°, more likely around 5-6°.Also, in that image, the tibia is significantly rotated, but we have a hard time clarifying this because the patella seems to be in the correct position.However, the rotation may be a relevant factor in the interpretation of the x-ray.The tibial baseplate appears to be small in size compared to the tibia; we cannot tell if this contributes to the feeling of discomfort reported by the patient, but it is possible that some degree of subsidence has taken place or soon will.We have no information as to the preoperative condition of the patient.Receiving a hinge system in primary surgery means that there is a deficiency in the stabilizing mechanisms of the knee.Hyperextension is controlled mainly by the posterior capsule, and the absence or incompetence of the posterior chain can generate excessive loads on the polyethylene bushing that may reduce the longevity of the implant.On the other hand, it is also possible that the knee has residual laxity: if such laxity is significant, the capsule may not be in a position to exercise its role of controlling hyperextension.Hence, a possible action to help restore control of hyperextension could be increasing the thickness of the insert, if possible.This might be undertaken, if judged appropriate by the surgeon, together with a soft tissue reconstruction surgery.The femoral component may have been implanted in a flexum position, for unspecified reasons.According to the report, the patient-specific resection guide was not used for the femoral side, while it was used for the tibia, but no explanation was provided for this decision.In a constrained implant, a flexed position of the femoral component may imply higher loads on the pe bushing that stop hyperextension, because the prosthesis will be in a hyper-extended position when the angle between the femur and tibia on the sagittal plane is actually 0°, so in full extension but not hyperextension.Planning review: our analysis of the process found out no errors.They implanted a different system with respect to what was planned (gmk-hinge instead of gmk-sphere).
 
Additional Manufacturer Narrative
Additional information entered in the follow-up 1: r&d evaluation.R&d investigation: during a routine follow-up visit at almost 1 year from implantation of a gmk hinge knee prosthesis, the patient was noted to exhibit approximately 12° of knee hyperextension with reported pain and discomfort.X-rays image and post op ct scans show that the implant is properly positioned.The femoral distal resections were thicker than the posterior ones, most likely to compensate for a mismatch in the flexion and extension gaps.Thus, the hyperextension is most likely attributable to insufficient knee stability.In gmk hinge systems, where natural ligaments are no longer present, joint stability relies predominantly on the appropriate tensioning of the posterior capsule and surrounding residual soft tissues.It remains uncertain whether the current instability is due to insufficient stabilization at the time of the primary procedure or if it has developed progressively over time due to soft tissue changes.In cases where the knee lacks proper stabilization, hyperextension may occur until it is mechanically limited by the mechanical stop of the implant.This condition is not anticipated in normal use of the device and may result in increased loads, potentially compromising implant longevity.To manage the hyperextension, one possible intervention could be to increase the thickness of the insert, if feasible.Alternatively, the use of a knee brace to limit hyperextension might be considered a non-surgical intervention.Conclusions: hyperextension is primarily regulated by the posterior capsule, and the absence or dysfunction of it can lead to excessive stress on the polyethylene bush pf the femoral component, potentially compromising the longevity of the implant.Conversely, the knee may exhibit residual laxity; if this laxity is pronounced, the posterior capsule may be unable to effectively perform its role in controlling hyperextension.However, no definitive conclusion can be drawn for this specific case, while there is no indication that any potential issue with the device may have caused or contributed to the event, and the device history record review does not indicate any potential manufacturing related issue.

Brand Name
GMK HINGE TOTAL KNEE SYSTEM
Common Device Name
FIXED TIBIAL INSERT SIZE 3/14MM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21525700
Report Number3005180920-2025-00113
Device Sequence Number21237267
Product Code KRO
UDI-Device Identifier07630030825132
UDI-Public07630030825132
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/22/2026
Device Catalogue Number02.09.0314H
Device Lot Number2103079
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/05/2025
Supplement Report FDA Received Date05/22/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexFemale